First neurologist appointment; Propranolol (Inderal)

I had my first appointment with the neurologist today, having waited 3 months after the neurotologist diagnosed me with vestibular migraine. Today I saw Dr. Sami Khella, a neurologist at Penn Presbyterian Medical Center in Philadelphia. After reviewing my history, he said that I probably have migraine. He prescribed Propranolol (the generic form of Inderal), 80 mg a day. He said that it would have a calming effect and that it would also be diagnostic, i.e., if it helps my symptoms to go away, it confirms a diagnosis of migraine.

Dr. Khella also told me to take 650 mg of Tylenol and 400 mg of Motrin at the beginning of any kind of episode. (In the last 6 weeks or so, that has usually been pain and pressure in my left ear and behind my left eye, sometimes with other symptoms such as spaceyness or nausea.)

He told me to wait three weeks and then to let him know how everything is going. I’ll let all of you know, too!

Good luck!

My Oto first RX’d Propranolol. I never took it, but it is supposed to immediately reduce anxiety for a short time. This is banned in the Olympics for that reason. :slight_smile: I do know someone else that had taken a BP med for migraine and it worked great.

Let us know how you do.

K

I took Propanolol for about 3 weeks and it worked wonders on my headaches, but it didn’t help the dizziness at all. I had to go off of it because it caused bad circulation to my toes, fingers and lips (they were turning blue) and I was only on 30 mg.

I bet it will work for your headaches. Good luck with it and let us know if it helps you.

Donna

— Begin quote from "Kristina"

I never took it, but it is supposed to immediately reduce anxiety for a short time.

— End quote

Dr. Khella told me that it would have a calming effect. That would be a welcome side effect!

— Begin quote from "irishgirl45"

II had to go off of it because it caused bad circulation to my toes, fingers and lips (they were turning blue) and I was only on 30 mg.

— End quote

Thanks, Donna. I will watch out for side effects like this.

Okay, here’s an update on my Propranolol treatment, which I began two days ago.

The side effects began almost immediately: wheezing (I have asthma); trouble sleeping; and, strangely, a deeper voice. (I am starting to sound like Barry White. “We got it together, baby.”) Last night I woke up at about 2 a.m. and could not go back to sleep for several hours.

I am wondering whether I should call the neurologist or give it a few more days. I’m leaning toward giving it a little more time before I start waving a white flag.

I was only taking 30 mg. and had trouble. Maybe you could cut it in half and to make it 40 mg. instead of taking the full 80 mg. You might be sensitive to the full amount and need to start out slowly on it.

Donna

Tim I’d call your doctor to at least have a chat.

Beta blockers can be bad for asthmatics - in fact they aren’t recommended for them for this reason. I take one and have no problems, but if you are experiencing wheezing then I think a call to your DR is in order

I had bad insomnia as soon as I reached 40 mg, I was OK sleeping under that amount. My advice is to go lower (not the voice :lol: )

Christine

I just started Propranolol last night, 10mg 2x a day. I am very dizzy and tired, also have diarrhea. Not sure if that’s related to meds or not, kinda scared to take my AM dose. Anybody else have issuse like this with Prop? thx :cry:

Yep, I had the loose bowels too, but only when I reached 40 mg. This is why I had to give up on it, the insomnia, loose bowels, these are known side effects, I stayed at 40 mg for around 3 months and in that time the daily headaches were greatly reduced, its a shame I couldnt get up to 80mg as I knew a lot of people at that time who eliminated their dizziness and headaches at that amount.

Christine

Well, it turns out that I developed bronchitis within several days of starting Propanolol. I had not had any cold or flu symptoms throughout the fall or winter. I am wondering whether this is just a coincidence, or whether the asthma triggered by Propanolol developed quickly into acute bronchitis. I started Propanolol on Monday, March 12th; I was wheezing almost immediately; by Wednesday, I was developing symptoms of bronchitis (the deep voice), though I did not realize it at the time; by Friday, I had full blown bronchitis and I was quite miserable through the weekend. The neurologist told me on Friday to stop the Propanolol and to get back to him about trying something else when my condition was better. My lungs are better but I am still feeling sick and dragging myself around.

I really don’t know what to think. In any case, as an asthmatic, I should not have even tried Propanolol. It’s my fault, though, because I told the neurologist that my asthma was well controlled and I was willing to risk it. The neurologist wanted to try increasing the dose of Depakote ER that I currently take for bipolar disorder. (I didn’t want that because of the side effects, like weight gain and hair loss.)

Fortunately, having been off Propranolol since last Friday, I’m sleeping much better.

Update . . . My neurologist is switching me to Verapamil, 80 mg.

Tim,

I wanted to wish you the all the best with the new drug. I hope you can tolerate it and hopefully it will work for you.

Take care,
Donna